Weight Gain Shockers Slideshow: Surprising Reasons You're Gaining Weight
Loading Next Slideshow
What's With the Weight Gain?
If you started taking in more calories than usual or cutting back on exercise, you wouldn't be surprised if the numbers on the scale crept higher. But what if you're doing everything the same as you always do and your weight still goes up? It's time to delve a little deeper into what else might be going on.
Lack of Sleep
There are two issues at work with sleep and weight gain. The first is intuitive: If you're up late, the odds are greater that you're doing some late-night snacking, which will increase your calorie intake. The other reason involves what's going on biochemically when you're sleep deprived. Changes in hormone levels increase hunger and appetite and also make you feel not as full after eating.
When life's demands get too intense, our bodies go into survival mode: Cortisol, the "stress hormone," is secreted, which causes an increase in appetite. And then of course, we may reach for high-calorie comfort foods in times of stress as well. This combination is a perfect breeding ground for weight gain.
An unfortunate side effect from some antidepressants is weight gain. Talk to your doctor about making changes to your treatment plan if you think your antidepressant is causing weight gain. But never stop or change your medication on your own. Realize that some people experience weight gain after beginning drug treatment simply because they're feeling better, which leads to a better appetite. Also, depression itself can cause changes in weight.
Anti-inflammatory steroid medications like prednisone are notorious for causing weight gain. Fluid retention and increased appetite are the main reasons. Although weight gain is common, the severity of this side effect depends on the strength of the dose and length of time on the drug. Some people may also see a temporary redistribution of fat while taking the drug -- to places like the face, back of the neck, or the abdomen.
Drugs That May Cause Weight Gain
Several other prescription drugs have been associated with weight gain. The list includes antipsychotic drugs (used to treat mood disorders like schizophrenia and bipolar disorders), along with medications to treat migraines, seizures, high blood pressure, and diabetes. Work with your doctor to find a medication that treats your symptoms without disrupting side effects.
Don't Jump to Blame the Pill
Contrary to popular belief, there is lack of evidence that combination birth control pills (estrogen and progestin) cause lasting weight gain. It is thought that some women taking the combination pill may experience some weight gain related to fluid retention, but this is usually short-term. If you're still concerned about possible weight gain, talk to your health care provider.
If your thyroid (the butterfly-shaped gland in the front of your neck) is not making enough thyroid hormone, you're probably feeling tired, weak, cold, and gaining weight. Without enough thyroid hormone, the metabolism slows, making weight gain more likely. Even a thyroid functioning at the lower end of the normal range might cause weight gain. Treating hypothyroidism with medication may reverse some of the weight gain.
Don't Blame Menopause
Most women do gain some weight around the time of menopause, but hormones probably aren't the only cause. Aging slows the metabolism, so you burn fewer calories, and changes in lifestyle (such as exercising less) play a role. But where you gain weight also may be related to menopause, with fat accumulating around your waist, not your hips and thighs.
Weight gain is a common symptom of Cushing's syndrome, a condition in which you are exposed to too much of the hormone cortisol, which in turn causes weight gain and other abnormalities. Cushing's syndrome can occur if you take steroids for asthma, arthritis, or lupus. It can also occur when your adrenal glands produce too much of the hormone, or be related to a tumor. The weight gain may be most prominent around the face, neck or upper back, or waist.
Polycystic Ovary Syndrome (PCOS)
PCOS is a common hormonal problem in women of childbearing age. Most women with PCOS grow many small cysts on their ovaries. The condition leads to hormone imbalances that affect a woman's menstrual cycle and can lead to excessive body hair and acne. Women with this condition are resistant to insulin, which may cause weight gain. The weight tends to collect around the abdomen, putting these women at greater risk for heart disease.
On average, people who stop smoking gain less than 10 pounds. Why? Because without nicotine you may:
Feel hungrier and eat more (this feeling should go away after several weeks)
Experience a decrease in your metabolism, without reducing your calorie intake
Find food tastes better, which may lead to overeating
Eat more high-fat, high-sugar snacks and drink more alcohol
Rule 1: If You Do Gain Weight ...
Don't stop taking any medications without first consulting your doctor. Recognize the importance of the drug you're taking. It may be critical to your health.
Rule 2: If You Do Gain Weight ...
Don't compare yourself to other people taking the same drug. Not all people experience the same side effects on the same drug. Even if one drug caused someone else to lose weight, the same might not be true for you. Consult your doctor.
Rule 3: If You Do Gain Weight ...
Don't freak out if the weight gain is just from water retention, which is not permanent weight or fat. Once you've finished taking the drug or gotten the medical condition under control, the puffiness from fluid retention may subside. Stick to a lower-sodium diet in the meantime.
Rule 4: If You Do Gain Weight ...
Check with your doctor about another drug you can take. In many cases, your doctor can switch you to another medication that might not have the same side effects.
Rule 5: If You Do Gain Weight ...
Learn if the weight gain is from a decrease in metabolism -- from either a medical condition or medication. And if so, take the time to participate in metabolism-raising activities. Get moving!
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.